Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2014, 7:51 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2014, 7:51 PM CDT (00:51 UTC)
- Expired
- Oct 10, 2014, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1507 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
163 WUUS54 KMAF 110051 SVRMAF TXC043-371-443-110145- /O.NEW.KMAF.SV.W.0201.141011T0051Z-141011T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 751 PM CDT FRI OCT 10 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS... EXTREME EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 845 PM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONGFELLOW...OR 13 MILES WEST OF SANDERSON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SANDERSON... TERRELL COUNTY AIRPORT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3030 10218 2995 10221 3007 10273 3023 10271 TIME...MOT...LOC 0052Z 275DEG 18KT 3013 10260 $$
1 follow-up statement
086 WWUS54 KMAF 110115 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 815 PM CDT FRI OCT 10 2014 TXC043-371-443-110145- /O.CON.KMAF.SV.W.0201.000000T0000Z-141011T0145Z/ PECOS-TERRELL-BREWSTER- 815 PM CDT FRI OCT 10 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EXTREME EAST CENTRAL BREWSTER...WEST CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES... AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SANDERSON...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... SANDERSON AND TERRELL COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3030 10218 2995 10221 3007 10273 3023 10271 TIME...MOT...LOC 0115Z 275DEG 18KT 3012 10246 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 7:34 PM CDT, 17 minutes earlier.
Area forecast discussion, Oct 10, 7:34 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 734 PM CDT Fri Oct 10 2014 .UPDATE... Update to cancel Severe Thunderstorm Watch # 526. && .DISCUSSION... Severe thunderstorms have moved east of the forecast area, therefore have cancelled Severe Thunderstorm Watch # 526. Showers and thunderstorms may redevelop overnight as an ua trough translates eastward over the region. However, think instability will be lacking for additional severe storms. 67 && .PREV DISCUSSION... /ISSUED 647 PM CDT Fri Oct 10 2014/ AVIATION... 00Z TAF issuance... The main aviation concern over the next 24 hours is low cigs affecting terminals tonight through much of Saturday morning. Currently have a cold front pushing south through the region this evening with gusty northerly winds in its wake. It has already moved through KHOB and KMAF and is nearly on top of KINK and KCNM. The front should then reach KPEQ and KFST over the next hour or two. A few thunderstorms remain over the eastern Permian Basin but are moving east rather quickly so terminals will not be affected by this activity. MVFR cigs currently being reported to the north of the region and should begin to fill in later tonight. Think cigs will drop to IFR early Saturday morning for at least KHOB and KMAF but may need to be added to other sites as well. Have flight conditions improving around 11/16-18Z but may have been too conservative and subsequent shifts may need to make adjustments. Gave it my best guess as far as timing of MVFR/IFR affecting terminals given the expected scenario but will have to depend on trends and amend if/when needed. PREV DISCUSSION... /ISSUED 509 PM CDT FRI OCT 10 2014/ UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT CDT. PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/ DISCUSSION... Current observations show north winds have progressed as far southward as Andrews and Martin counties. This is likely the result of outflow from convection that occurred overnight and earlier this morning north of our area. Currently, the actual cold front is located farther north over portions of the South Plains. Models are in good agreement with the progression of this cold front into the Permian Basin early this evening, probably reaching Midland/Odessa area between 6 and 7 pm. The front will continue to make its way southward through the evening and overnight across most of the area east of the mountains. Over the eastern Permian Basin and Rolling Plains, afternoon surface based CAPE values ahead of this front are expected to be in the 1800-2400 J/KG range, along with lift indices around -7 and 0-6 km bulk shear values on the order of 45 knots. Thus, current SPC Day 1 slight risk areas for severe weather look reasonable to us as well. Thus, we have updated the gridded forecast for the possibility of late afternoon and evening severe weather along and ahead of the frontal boundary with the main threat being hail. As the evening progresses, severe weather will also be possible across portions of the Lower Trans Pecos as well. In addition to the potential for severe weather, low cloud development is expected behind the front. This cloud cover is expected to persist on Saturday with mostly cloudy conditions expected across the Permian Basin. As an upper level storm system slides across the Northern and Central Plains on Sunday, associated surface low pressure development north of the area will allow for south to southwest return flow across the area. As the upper system slides rapidly east of the area, another cold front is expected to move into the area early Monday. Unlike the current cold front, the frontal passage on Monday looks to be a dry one. Models show much drier air moving into the area behind the Monday cold front, more in line with what we are normally accustomed to in our area this time of year. High temperatures will be a roller coaster ride this week. Cool temperatures are expected tomorrow behind the front under cloudy conditions. A much warmer day is anticipated on Sunday before cooler temperatures arrive again on Monday. Finally, a warming trend is expected starting Tuesday and continuing into the latter part of next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 49 68 52 88 / 30 10 0 10 BIG SPRING TX 50 67 52 87 / 50 10 10 10 CARLSBAD NM 48 72 50 93 / 20 0 0 10 DRYDEN TX 61 72 59 88 / 30 20 10 20 FORT STOCKTON TX 54 70 59 94 / 30 10 10 10 GUADALUPE PASS TX 47 70 56 82 / 20 10 10 10 HOBBS NM 46 70 49 86 / 20 0 0 10 MARFA TX 48 74 45 85 / 20 10 10 10 MIDLAND INTL AIRPORT TX 51 69 53 88 / 40 10 10 10 ODESSA TX 52 70 53 88 / 30 10 10 10 WINK TX 53 75 54 96 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, Oct 10, 12:43 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1243 PM CDT FRI OCT 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE HAIL. FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 10, 5:48 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT FRI OCT 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 7 NE GREENWOOD 32.10N 101.82W
10/10/2014 E1.25 INCH MARTIN TX PUBLIC
&&
AKLSpecial weather statement, Oct 10, 5:53 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT FRI OCT 10 2014
TXZ053-102330-
MITCHELL-
553 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN MITCHELL COUNTY UNTIL 630 PM CDT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF CHAMPION CREEK
RESERVOIR AT 553 PM CDT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE
HAIL AND WINDS GUSTING TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3250 10079 3250 10067 3218 10068 3219 10080
3227 10088
TIME...MOT...LOC 2253Z 210DEG 21KT 3227 10073Local storm report, Oct 10, 6:06 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT FRI OCT 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL N LEES 32.08N 101.49W
10/10/2014 E0.75 INCH GLASSCOCK TX PUBLIC
&&
AKLSpecial weather statement, Oct 10, 6:13 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI OCT 10 2014
TXZ052-053-063-110015-
GLASSCOCK-HOWARD-MITCHELL-
613 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GLASSCOCK...SOUTHEASTERN HOWARD AND SOUTHERN MITCHELL
COUNTIES UNTIL 715 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER FORSAN AT 613 PM CDT...MOVING
EAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3208 10077 3208 10126 3200 10126 3197 10141
3215 10148 3225 10116 3224 10085 3217 10067
3211 10065 3210 10066
TIME...MOT...LOC 2313Z 261DEG 33KT 3209 10133Local storm report, Oct 10, 7:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI OCT 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 S LORAINE 32.31N 100.71W
10/10/2014 E1.25 INCH MITCHELL TX PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
AKLSpecial weather statement, Oct 10, 7:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT FRI OCT 10 2014
TXZ075-081-082-110145-
PECOS-TERRELL-BIG BEND AREA-
738 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 845 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LONGFELLOW AT 738
PM CDT...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3031 10260 3030 10230 2996 10236 3011 10283
3020 10284
TIME...MOT...LOC 0038Z 283DEG 20KT 3013 10272The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:38 PM CDT | Special Weather Statement | MAF | Terrell | 67 min |
| Oct 10, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 61 min |
| Oct 10, 9:45 PM CDT | Special Weather Statement | MAF | Terrell | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.